Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Wichita, KS

April 10, 2005Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 10, 2005, 1:59 PM CDT for Marion County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2005, 1:59 PM CDT (18:59 UTC)
Expired
Apr 10, 2005, 2:45 PM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Marion County, KS

The radar

The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 1:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 101859
SVRICT
KSC115-101945-
/O.NEW.KICT.SV.W.0008.050410T1859Z-050410T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
159 PM CDT SUN APR 10 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARION COUNTY IN CENTRAL KANSAS.

* UNTIL 245 PM CDT.

* AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR FLORENCE...OR ABOUT 11 MILES SOUTH OF
  MARION...MOVING NORTH AT 60 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  FLORENCE...MARION

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

LAT...LON 3819 9711 3814 9690 3848 9685 3848 9699

$$

/LAWSON
2 follow-up statements
000 
WWUS53 KICT 101914
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
214 PM CDT SUN APR 10 2005

KSC115-101945-
/O.CON.KICT.SV.W.0008.000000T0000Z-050410T1945Z/
MARION KS-
214 PM CDT SUN APR 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN MARION COUNTY
UNTIL 245 PM CDT...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES EAST OF LINCOLNVILLE...OR 13
MILES NORTHEAST OF MARION...AND MOVING NORTH AT 60 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
MARION COUNTY...INCLUDING THE TOWN OF FLORENCE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3819 9711 3814 9690 3848 9685 3848 9699

$$

/LAWSON
000 
WWUS53 KICT 101919
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT SUN APR 10 2005

KSC115-101929-
/O.CAN.KICT.SV.W.0008.000000T0000Z-050410T1945Z/
MARION KS-
219 PM CDT SUN APR 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION COUNTY HAS BEEN
CANCELLED...

AT 217 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3819 9711 3814 9690 3848 9685 3848 9699

$$

/LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:14 AM CDT, 11 hours 45 minutes earlier.

Area forecast discussion, Apr 10, 2:14 AM CDT, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
214 AM CDT SUN APR 10 2005

.DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE TRENDS AND SEVERE POTENTIAL TODAY AND TONIGHT...

UPPER LOW BEHAVING PRETTY MUCH AS EXPECTED SO FAR, WITH LOW
CLOSING OFF JUST E OF THE FOUR CORNERS REGION EARLY THIS MORNING.
DEEPER CLOSED SYSTEM THRU THE MID AND LOWER LEVELS WILL EVOLVE AS
LOW MOVES ACROSS THE CENTRAL HIGH PLAINS BY THIS EVENING. THIS
WILL SET THE STAGE FOR STRONG/SEVERE CONVECTION ACROSS THE AREA,
AS CONTINUED NORTHWARD LOW LEVEL MOISTURE FLUX ENCOUNTERS COLDER
MID LEVEL TEMPERATURES/COOLING AS TROF APPROACHES LATER IN THE DAY.
THIS IN COMBO WITH DIURNAL HEATING WILL RESULT IN POTENTIAL MODERATE
INSTABILITY ALONG/EAST OF SURFACE FRONT/DRYLINE BY LATE AFTERNOON
AND EVENING ACROSS CENTRAL KANSAS. AGREE WITH SPC OUTLOOK, THAT
SHEAR PROFILES WILL BE SUPPORTIVE OF SUPERCELLS INITIALLY JUST EAST
OF SURFACE CYCLONE. THIS WILL OCCUR ALONG DRYLINE IN SOUTH CENTRAL
KANSAS AND ALONG SLOW MIGRATORY COLD FRONT. THOUGH PRIMARILY A LARGE
HAIL/DAMAGING WIND RISK, A NARROW WINDOW IN TIME AND SPACE WILL
EXIST FOR A FEW TORNADOES ACROSS CENTRAL KANSAS, MAINLY WEST
OF I-135, WHERE BOUNDARY LAYER/SURFACE FLOW MAY BECOME SUFFICIENTLY
BACKED DURING THE LATE AFTERNOON AND EARLY EVENING. WILL LIKELY SEE
EVOLUTION INTO SQUALL LINE OVERNIGHT AS IT MARCHES ACROSS THE FLINT
HILLS AND SOUTHEAST KANSAS. ALL IN ALL, GOING FORECAST HAS THIS
PRETTY WELL IN HAND, SO ONLY SLIGHT TWEAKS TO POPS AND TEMPS TODAY
AND TONIGHT.

SIMILAR TO LAST SYSTEM, CLOSED LOW WILL BECOME NEARLY VERTICALLY
STACKED AS IT MOVES SLOWLY EAST ACROSS KANSAS THROUGH MONDAY. SEVERE
RISK AND PRECIP CHANCES TO DIMINISH, THOUGH SHOWERS AND A FEW STORMS
WILL CONTINUE DEVELOP UNDER MOIST MID/UPPER LEVEL COLD POOL. LITTLE
CHANGE TO FORECAST BEYOND MONDAY INTO THE REST OF THE WEEK.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  51  64  42 /  60  70  30  20
HUTCHINSON      70  48  62  40 /  70  60  40  20
NEWTON          72  50  64  41 /  60  70  40  20
ELDORADO        73  52  66  42 /  50  80  40  20
WINFIELD-KWLD   74  52  67  43 /  50  80  30  20
RUSSELL         66  45  55  38 /  70  60  40  30
GREAT BEND      67  45  56  38 /  70  60  40  20
SALINA          70  49  62  41 /  60  70  50  30
MCPHERSON       70  49  63  40 /  60  70  40  20
COFFEYVILLE     76  55  72  45 /  40  80  30  20
CHANUTE         75  55  71  45 /  40  80  40  20
IOLA            75  55  71  45 /  40  80  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DARMOFAL
Hazardous weather outlook, Apr 10, 5:32 AM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
532 AM CDT SUN APR 10 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
532 AM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL KANSAS
THIS MORNING, MAINLY WEST OF A SALINA TO WICHITA TO WELLINGTON
LINE. A FEW STRONG STORMS, WITH PENNY SIZE HAIL AND WINDS TO
50 MPH ARE POSSIBLE.

DEVELOPMENT OF SEVERE THUNDERSTORMS APPEARS MORE LIKELY ACROSS
ALL OF CENTRAL AND SOUTHEAST KANSAS LATER THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS DURING THE AFTERNOON AND EARLY
EVENING. SUPERCELL STORMS ARE POSSIBLE, WHICH COULD PRODUCE UP TO
GOLF BALL SIZE HAIL AND WINDS TO 70 MPH. THERE IS ALSO A SLIGHT RISK
FOR A FEW TORNADOES, ESPECIALLY WEST OF THE KANSAS TURNPIKE.

THESE STORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE AS THEY MOVE
EAST OF THE KANSAS TURNPIKE AND AFFECT SOUTHEAST KANSAS LATER THIS
EVENING, WITH THE MAIN RISK BEING LARGE HAIL AND DAMAGING WINDS.

AS ALWAYS, THUNDERSTORMS CAN PRODUCE LOCALLY HEAVY RAINFALL WHICH
MAY RESULT IN MINOR FLOODING. THIS WILL BE POSSIBLE WITH ANY STORM
THAT DEVELOPS TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE AREA
INTO MONDAY, THOUGH THE RISK FOR SEVERE WEATHER IS EXPECTED TO
DIMINISH SOMEWHAT.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS BY THURSDAY NIGHT
AND FRIDAY ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO SPECULATE
ON THE MAGNITUDE AND TYPE OF ANY SEVERE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED TODAY AND TONIGHT,
ESPECIALLY THIS AFTERNOON UNTIL ABOUT MIDNIGHT TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KED

In the hours before

Special weather statement, Apr 10, 1:08 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
108 PM CDT SUN APR 10 2005

KSZ032-042-048-050>051-067>069-082>083-091>093-110100-
BARTON KS-BUTLER KS-COWLEY KS-ELLSWORTH KS-HARPER KS-
HARVEY KS-KINGMAN KS-MCPHERSON KS-RENO KS-RICE KS-
RUSSELL KS-SEDGWICK KS-SUMNER KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 141 UNTIL 800
PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 5 COUNTIES

BARTON                ELLSWORTH             MCPHERSON
RICE                  RUSSELL

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 8 COUNTIES

BUTLER                COWLEY                HARPER
HARVEY                KINGMAN               RENO
SEDGWICK              SUMNER

INCLUDING THE CITIES OF ANTHONY...DOWNTOWN WICHITA...EL DORADO...
ELLSWORTH...GREAT BEND...HUTCHINSON...KINGMAN...MCPHERSON...NEWTON...
RUSSELL...WELLINGTON AND WINFIELD.
Special weather statement, Apr 10, 1:36 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
136 PM CDT SUN APR 10 2005

KSZ033-049-052>053-110100-
CHASE KS-LINCOLN KS-MARION KS-SALINE KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 142
UNTIL 800 PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 4 COUNTIES

CHASE                 LINCOLN               MARION
SALINE

INCLUDING THE CITIES OF COTTONWOOD FALLS...LINCOLN...MARION AND
SALINA.

KSZ032-042-048-050>051-067>069-082>083-091>093-110100-
BARTON KS-BUTLER KS-COWLEY KS-ELLSWORTH KS-HARPER KS-
HARVEY KS-KINGMAN KS-MCPHERSON KS-RENO KS-RICE KS-
RUSSELL KS-SEDGWICK KS-SUMNER KS-

TORNADO WATCH 141 REMAINS VALID UNTIL 800 PM CDT SUNDAY EVENING FOR
THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 5 COUNTIES

BARTON                ELLSWORTH             MCPHERSON
RICE                  RUSSELL

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 8 COUNTIES

BUTLER                COWLEY                HARPER
HARVEY                KINGMAN               RENO
SEDGWICK              SUMNER

INCLUDING THE CITIES OF ANTHONY...DOWNTOWN WICHITA...EL DORADO...
ELLSWORTH...GREAT BEND...HUTCHINSON...KINGMAN...MCPHERSON...NEWTON...
RUSSELL...WELLINGTON AND WINFIELD.

JMC
Special weather statement, Apr 10, 1:49 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
149 PM CDT SUN APR 10 2005

KSZ052-101915-
MARION-
149 PM CDT SUN APR 10 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION COUNTY...

AT 146 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6
MILES SOUTHEAST OF PEABODY...OR 16 MILES EAST OF NEWTON...AND MOVING
NORTH AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 1:33 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln57 min
Apr 10, 5:36 PM CDTSevere Thunderstorm WarningICTBarton39 min
Apr 10, 5:52 PM CDTTornado WarningICTRussell38 min
Apr 10, 6:12 PM CDTTornado WarningICTBarton48 min
Apr 10, 6:25 PM CDTTornado WarningICTRussell50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.